EconPapers    
Economics at your fingertips  
 

A Graphical Analysis of Some Basic Results in Social Choice

Estelle Cantillon
Authors registered in the RePEc Author Service: Antonio Rangel ()

No 268, NBER Technical Working Papers from National Bureau of Economic Research, Inc

Abstract: We use a simple graphical approach to represent Social Welfare Functions that satisfy Independence of Irrelevant Alternatives and Anonymity. This approach allows us to provide simple and illustrative proofs of May's Theorem, of variants of classic impossibility results, and of a recent result on the robustness of Majority Rule due to Maskin (1995). In each case, geometry provides new insights on the working and interplay of the axioms, and suggests new results including a new characterization of the entire class of Majority Rule SWFs, a strengthening of May's Theorem, and a new version of Maskin's Theorem.

JEL-codes: D7 H0 (search for similar items in EconPapers)
Date: 2001-03
Note: TWP PE
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
http://www.nber.org/papers/t0268.pdf (application/pdf)

Related works:
Journal Article: A graphical analysis of some basic results in social choice (2002) Downloads
Working Paper: A Graphical Analysis of Some Basic Results in Social Choice (2000) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:nbr:nberte:0268

Ordering information: This working paper can be ordered from
http://www.nber.org/papers/t0268

Access Statistics for this paper

More papers in NBER Technical Working Papers from National Bureau of Economic Research, Inc National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.. Contact information at EDIRC.
Bibliographic data for series maintained by ().

 
Page updated 2025-03-19
Handle: RePEc:nbr:nberte:0268